Article Text

PDF

An unusual case of hypercalcaemia
  1. R Gama,
  2. J Wright,
  3. G Ferns
  1. Department of Clinical Biochemistry, Royal Surrey County Hospital, Guildford, Surrey, UK
  1. Dr R Gama, Department of Clinical Chemistry, New Cross Hospital, Wolverhampton, West Midlands WV10 0QP, UK

Statistics from Altmetric.com

A 53-year-old woman presented to her general practitioner with a 3-month history of lethargy. She was taking lithium carbonate (900 mg daily for 9 years) and carbamezepine (400 mg daily for 3 years) for manic depressive illness, and thyroxine (50 μg daily for 4 years) for primary hypothyroidism. She smoked 20 cigarettes a day. There was no abnormality on examination. Investigations revealed hypercalcaemia (serum calcium 3.05 mmol/l). Subsequent relevant investigations are shown in the table. Chest, abdominal, hands and skull X-rays revealed no abnormality.

Table Biochemical and haematological investigations

Questions

1
What is the cause of the hypercalcaemia?
2
What further investigations would you request?
3
How would you manage the hypercalcaemia?

Answers

QUESTION 1

An inappropriately elevated parathyroid hormone concentration in the presence of hypercalcaemia and normal renal function is diagnostic of primary hyperparathyroidism (HPT). Since the patient was on lithium, this raises the possibility of lithium-induced primary hyperparathyroidism.

QUESTION 2

Thallium-technetium subtraction scans and ultrasound scans are the more commonly used techniques to aid pre-operative localization of a possible adenoma. Computed axial tomographic scans and magnetic resonance imaging scans are also available, selective neck venous sampling for parathyroid hormone may be used and arteriography is rarely used. There is, however, some debate about the value of routine pre-operative localisation procedures in patients without previous neck surgery. In this case ultrasound of the neck and a thallium- technetium subtraction scan showed no abnormality.

QUESTION 3

Mild asymptomatic hypercalcaemia in elderly patients may just require monitoring of serum calcium. Indications for surgery include young patients, complications of HPT (bone disease, renal disease, urinary calculi, resistant hypertension, resistant peptic ulceration), symptomatic hypercalcaemia or persistent marked hypercalcaemia (serum Ca > 3.00 mmol/l). This patient was referred for surgical correction of her HPT because of her marked hypercalcaemia. Pre-operative evaluation confirmed HPT but it was noted that she was on lithium. Surgery was deferred and, after discussion with the psychiatrists, the lithium was discontinued and her manic-depressive illness managed with carbamezepine. This led to resolution of the hypercalcaemia within one month, which supported the diagnosis of lithium-induced HPT. We also considered the possibility that her primary hypothyroidism was lithium-induced but the patient refused to stop thyroxine therapy.

Discussion

Lithium is widely used in the management of acute mania, resistant depression, and prophylaxis of unipolar and bipolar affective disorders. Primary hyperparathyroidism is more prevalent in patients on lithium therapy.1 This increased prevalence may be due to unmasking of pre-existing parathyroid disease or to a direct effect of lithium on the parathyroid glands. Since hypercalcaemia can occur within a few days or several years of lithium therapy, it has been suggested that there are two varieties of lithium-induced HPT; an early onset HPT due to unmasking of an adenoma and a late-onset HPT due to parathyroid hyperplasia with possible end-point adenomatous change due to chronic lithium stimulation.2 Lithium may promote hypercalcaemia by two mechanisms. Lithium directly stimulates the secretion of parathyroid hormone,3 which may partly explain early-onset HPT. Lithium also decreases intracellular calcium uptake, thus reducing parathyroid sensitivity to circulating calcium levels leading to an increase in parathormone concentration.4 This resetting of the ‘calciostat’ may explain the pathogenesis of late-onset lithium-induced HPT by a mechanism similar to that found in other forms of HPT. Discontinuation of lithium usually corrects the HPT, but it need not be discontinued in mild asymptomatic uncomplicated hypercalcaemia provided serum calcium is monitored.1 The usual indications for surgery in HPT apply to lithium-induced HPT persisting after withdrawal of lithium or when it is medically inadvisable to stop lithium therapy.1

Endocrine complications of lithium therapy5

  • thyroid disease: primary hypothyroidism (5–15%)

  • goitre (5%)

  • thyrotoxicosis (rare)

  • nephrogenic diabetes insipidus (20–25%)

  • hyperparathyroidism (2.7%)

  • diabetes mellitus (rare)

In summary, this case illustrates the importance of recognising lithium-induced HPT which may be reversible on stopping lithium and thus avoiding potentially unnecessary neck surgery.

Final diagnosis

Lithium-induced primary hyperparathyroidism.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.